Subscribe to our Newsletter

If you'd like to receive our most popular blog posts in our newsletter, please enter your name and email in the form below.

FAQ: Heartburn Meds and Health Risks

Legions of American use them. They ease the after effects of spicy food and rich sauces.

They’re called proton pump inhibitors, and most of us considered them a good thing, when heartburn or acid reflux strikes. A recent study seems to indicate that may not be necessarily true.

These drugs, or PPIs, are meant to reduce the amount of acid your stomach generates, alleviating the burning sensation in your chest and bitter taste in your mouth.

Unfortunately, they are also linked to increased risk of heart attack and other health issues. But some experts aren’t convinced the risks are really that significant.

How much is too much?

Researchers looked at some of the big name PPIs in the study like Nexium, Prevacid, Prilosec, and Zegerid.

The study estimates an increased risk of heart attack of  about 16%, which is one extra heart attack for every 4,000 PPI users. Expert Brian Lacy, MD, PhD, section chief of gastroenterology and hepatology at Dartmouth-Hitchcock Medical Center, felt that risk to be fairly nominal.

The study has some holes that affect how well we understand the relationship between PPis and user health problems. One of the most significant of these is length of use. Many users take PPIs months or even years past the 14 days recommended. The study does not address the impact of chronic use.

The best course of action, given the unknown variables, is to use the lowest dose possible.

The FDA did acknowledges a safety concern, releasing a 2012 warning that prescription PPIs  have a connection to  reduced levels of magnesium leading to “muscle spasms, irregular heartbeat, and seizures.”

It may help to try some  of the following lifestyle changes that would provide relief:

  • Reduce fat in dinner.
  • Don’t eat fried foods.
  • Lose weight if your body mass index is above 30.
  • Eat a minimum of 4 hours before you go to bed.
  • Don’t eat too quickly or too much.
  • Avoid ”trigger foods.”

It’s best to monitor your heartburn symptoms and how well you feel with the lowest dose possible. This should be done with your doctor’s help.

Read the full article here: FAQ: Heartburn Meds and Health Risks